Case• 37. An adverse reaction
A 38-year-old lady becomes unwell during routine dental treatment in your general dental practice. What would you do? What is the cause?
The patient is to have a crown preparation performed on her lower second molar and a very small amalgam placed in an upper premolar on the same side. You have given an infiltration of 1.0 ml lidocaine (lignocaine) 2% with adrenaline (epinephrine) 1:80 000 (12.5µg/ml) and used a further 2-ml cartridge to give an inferior dental and lingual nerve block. Having finished injecting you turn away to prepare some instruments.
Almost immediately the patient says she feels ill. She is clearly apprehensive and is holding her chest complaining of palpitations.
Dental treatment history
The patient is in the middle of her first course of treatment for many years. She has been scared about visiting a dentist for some years. You have started a course of treatment and carried out several simple restorative procedures. You saw her only 2 days ago to insert several amalgams, using three cartridges of local anaesthetic. These restorations and one extraction have all been carried out under local anaesthesia using lidocaine (lignocaine) 2% with adrenaline (epinephrine) 1:80 000.
The patient is apparently fit and well. The medical history records no allergies.
▪ What would you do?
• Reassure the patient; encourage regular breathing
• Lie her supine or slightly head down
• Feel skin and take pulse
• Prepare oxygen in case it is needed.
This applies unless the patient were pregnant or obese, in which case lying flat on her side would be more appropriate.
▪ One minute later the patient feels no improvement. What would you do?
• Take blood pressure and monitor pulse
• Check for pallor
• Check for rash or urticaria
• Wait and observe for dyspnoea while considering possible causes.
▪ What causes would you consider?
The local anaesthetic appears to be the most likely cause of her symptoms because they started immediately after the inferior dental block. However, vasovagal attacks are very common and a medical problem unrelated to dentistry cannot be excluded. Thus, possible causes include:
• vasovagal attack
• adverse reaction to local anaesthetic
• hypersensitivity reaction
• myocardial infarct or anginal attack.
▪ Is this a vasovagal attack? Explain why?
The features of a vasovagal attack are pallor, apprehension, restlessness, nausea, bradycardia, weak slow pulse and loss of consciousness (faint). The loss of consciousness may be immediate. In more severe attacks there may be clonic muscle contractions or rigidity as a result of cerebral hypoxia. None of these symptoms is seen in this patient. In addition, vasovagal attacks are usually caused by fear or anxiety and so may precede injection. Patients will usually be able to explain that they feel faint, either before or after the attack.
▪ Is this is myocardial infarct?
No. The symptoms and signs of myocardial infarct are crushing central chest pain, sometimes radiating to arm or neck, dyspnoea and possibly vomiting which may be followed by cardiac arrest. There is usually, though not always, a history of angina, coronary artery disease or hypertension. Further information on cardiac arrest will be found in Case 13.
▪ What are the unwanted effects of local anaesthesia with lidocaine (lignocaine) and adrenaline (epinephrine)? What are their causes and signs and symptoms?
See Table 37.1.
|Type of reaction||Unwanted effect||Signs and symptoms|
|Immediate||Neuralgic pain from needle penetrating nerve.||Electric shock pain on injection, sometimes followed by prolonged anaesthesia.|
|Vasomotor effect of intravascular injection of vasoconstrictor.||Tachycardia without hypertension, in overdose arrhythmias. Occasionally, skin blanching on face or neck in the event of arterial injection.|